Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 6:55 PM EDT for Person County, Vance County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 6:55 PM EDT (22:55 UTC)
- Expired
- Apr 9, 2021, 8:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
Counties Person County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
437 WWUS82 KRAH 092255 SPSRAH Special Weather Statement National Weather Service Raleigh NC 655 PM EDT Fri Apr 9 2021 NCZ007>009-100000- Vance NC-Person NC-Granville NC- 655 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON...NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 800 PM EDT... At 653 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms across central and northern Person, Vance and Granville counties, moving east at 35 mph. Pea size hail and wind gusts up to 40 mph are possible with these storms. Locations impacted include... Henderson, Oxford, Roxboro, Stovall, Middleburg, Mayo Reservoir, Steele Creek Marina & Campground, Kerr Lake, Bethel Hill and Dabney. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight EDT for central North Carolina. LAT...LON 3635 7900 3653 7893 3652 7832 3631 7831 TIME...MOT...LOC 2253Z 250DEG 30KT 3642 7860 $$ JJT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:10 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 9, 3:10 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 310 PM EDT Fri Apr 9 2021 .SYNOPSIS... A surface boundary near the North Carolina and Virginia border will lift north into Virginia through this evening. A cold front will approach the region from the west late Saturday and then move across the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Friday... A diffuse surface front lies over the northern portion of the state, with slightly higher dewpoints to the south of the front, though not much in the way of a temperature difference. An upper level shortwave set to move across the region this afternoon will help to set off afternoon showers/thunderstorms. Coverage of showers and thunderstorms is expected to spread farther to the east, with the surface front near the state border likely acting as the main focus for precipitation. MLCAPE near or above 1500 J/kg and effective bulk shear of 35-40 kt will favor a mix of organized clusters and supercells capable of producing large hail and damaging winds, with greater chances farther to the north. SPC did upgrade areas from the Triangle to the north and east to a Level 2 (slight) risk for severe weather with the 12:30pm update, which seems reasonable, with other areas under a Level 1 (marginal) risk. Precipitation chances should significantly drop after midnight. Light southerly winds should help to keep overnight temperature similar to last night, in the mid 50s to lower 60s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 310 PM Friday... On Saturday, a surface low pressure center will shift northeast from Missouri Saturday morning to Lake Michigan Sunday morning. Most of the rain with the associated cold front will remain well in advance of the front, which will only reach the Appalachians by Sunday morning. However, synoptic and high-resolution models are in good consensus showing a line of showers and thunderstorms reaching the Triad around sunset Saturday evening and weakening as it moves east. Had enough confidence to add a small area of categorical pops in the Triad, with likely pops elsewhere. All locations are under a Level 1 (marginal) risk for severe weather. Highs will be similar to today, with values in the upper 70s and lower 80s, while lows will remain around 60. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 245 PM Friday... A closed upper level low across the western Great Lakes on Saturday will shift northeast and weaken as another upper low moves into the Great Lakes and absorbs the initial low late Monday. A broad upper level trough axis across the TN Valley/Deep South on Sunday will shift east across the Carolinas Sunday night with a brief period of upper level ridging expected later on Monday. An associated cold front across the southern Appalachians on Sunday morning will move east across central NC during the afternoon and off the coast on Sunday night. The air mass across central NC will be stable to start with areas of stratus expected in the early morning before some breaks develop and weak instability develops during the afternoon. The low and especially mid level flow strengthens with 0-6km shear values ranging between 30-40 kts during the afternoon. Given the mechanisms for ascent, scattered showers and some storms are expected to develop across central and eastern NC with a threat of strong storms across the Coastal Plain. Convective coverage is uncertain at this point but the greatest coverage will certainly by in the Coastal Plain. Highs on Sunday will range in the mid 70s to around 80. Expect skies to slowly improve on Sunday night with lows in the lower to mid 50s. A northwest flow behind the trough is expected on Monday with fair weather and highs near 80 and lows in the lower 50s. The upper level flow on Tuesday and Wednesday will become more westerly as an upper level low becomes reestablished across the Great Lakes. Weak disturbances in the flow aloft and a weak cold front crossing the region could result in a few showers that move east out of the Mountains on Tuesday afternoon and perhaps across the southern and southeast areas on Wednesday afternoon. Coverage will be limited with highs in the upper 70s to lower 80s on Tuesday and the mid to upper 70s on Wednesday. The forecast becomes more uncertain on Thursday and Friday as an upper low/trough across the Great Lakes drops southeast across the Mid Atlantic. Recent trends suggest a more northwesterly flow is expected and a tendency for dry conditions and cooler temperatures. Highs in the upper 60s to lower 70s and lows around 50 are expected. && .AVIATION /17Z FRIDAY THROUGH WEDNESDAY/... As of 1255 PM Friday... VFR conditions are expected this afternoon and this evening except in scattered thunderstorms. Think that the greatest potential for thunderstorms will be closer to the Virginia-North Carolina border, which will give GSO/INT/RDU the highest chance for thunderstorms. Have gone with a vicinity mention of precipitation at other sites. All precipitation should come to an end by midnight. With the greatest coverage of rain expected in the Triad, have maintained IFR cigs overnight at GSO/INT with MVFR visibilities in some minor fog at RDU/RWI. Most restrictions should end Saturday morning. Outlook: A cold front will likely bring a line of showers and thunderstorms late Saturday afternoon and Saturday evening. While showers and restrictions could persist into Sunday, it appears likely that dry VFR conditions can be expected into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Green SHORT TERM...Green LONG TERM...Blaes AVIATION...Green
Hazardous weather outlook, Apr 9, 3:44 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 344 PM EDT Fri Apr 9 2021 NCZ007>010-026-101200- Person-Granville-Vance-Warren-Franklin- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>025-041-101200- Forsyth-Guilford-Alamance-Orange-Durham-Wake- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-101200- Halifax-Nash-Edgecombe- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ038>040-073>077-083>086-101200- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-078-088-089-101200- Johnston-Wayne-Cumberland-Sampson- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ043-101200- Wilson- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 9, 5:53 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL ANGIER 35.51N 78.74W
04/09/2021 E1.75 INCH HARNETT NC PUBLIC
PUBLIC REPORTS GOLF BALL SIZE HAIL IN THE
TOWN OF ANGIER.
&&
AKSpecial weather statement, Apr 9, 6:03 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Fri Apr 9 2021
NCZ042-092245-
Johnston NC-
603 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
645 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving east at 25 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Smithfield, Micro, Selma, Four Oaks, Pine Level, Kenly and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3542 7816 3543 7853 3557 7854 3564 7814
3561 7813 3558 7807
TIME...MOT...LOC 2202Z 252DEG 21KT 3550 7844
JDLocal storm report, Apr 9, 6:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 3 WNW TUNGSTEN 36.53N 78.52W
04/09/2021 E1.00 INCH GRANVILLE NC PUBLIC
PUBLIC REPORTS 1.00 INCH HAIL NEAR
TOWNSVILLE RD IN BULLOCK BY KERR LAKE.
&&
AKLocal storm report, Apr 9, 6:13 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 SSW COATS CROSSROADS 35.51N 78.56W
04/09/2021 E1.00 INCH JOHNSTON NC PUBLIC
PUBLIC REPORTS 1.00 INCH HAIL.
&&
AKSpecial weather statement, Apr 9, 6:21 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Fri Apr 9 2021
NCZ010-011-092315-
Warren NC-Halifax NC-
621 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 715 PM EDT...
At 620 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Gasburg, VA to near
Warrenton, NC. Movement was east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Roanoke Rapids, Warrenton, Littleton, Macon, Airlie, Rosemary, Afton,
Lake Gaston, Southpointe And Morningstar Marinas and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Kerr Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3651 7790 3650 7782 3648 7777 3648 7775
3649 7773 3648 7768 3648 7765 3645 7763
3644 7761 3627 7793 3634 7828 3638 7829
3655 7798 3654 7790
TIME...MOT...LOC 2220Z 275DEG 16KT 3658 7784 3638 7820
GreenSpecial weather statement, Apr 9, 6:55 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 655 PM EDT Fri Apr 9 2021 NCZ007>009-100000- Vance NC-Person NC-Granville NC- 655 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON...NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 800 PM EDT... At 653 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms across central and northern Person, Vance and Granville counties, moving east at 35 mph. Pea size hail and wind gusts up to 40 mph are possible with these storms. Locations impacted include... Henderson, Oxford, Roxboro, Stovall, Middleburg, Mayo Reservoir, Steele Creek Marina & Campground, Kerr Lake, Bethel Hill and Dabney. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight EDT for central North Carolina. LAT...LON 3635 7900 3653 7893 3652 7832 3631 7831 TIME...MOT...LOC 2253Z 250DEG 30KT 3642 7860 JJT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:02 PM EDT | Special Weather Statement | RAH | Scotland | 58 min |
| Apr 9, 3:38 PM EDT | Special Weather Statement | RAH | Lee | 67 min |
| Apr 9, 3:41 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 64 min |
| Apr 9, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 22 min |
| Apr 9, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 50 min |
| Apr 9, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 46 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 46 min |
| Apr 9, 4:49 PM EDT | Special Weather Statement | RAH | Scotland | 56 min |
| Apr 9, 4:53 PM EDT | Areal Flood Advisory | RAH | Scotland | 112 min |
| Apr 9, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 51 min |
| Apr 9, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 63 min |
| Apr 9, 5:23 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Apr 9, 5:23 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 67 min |
| Apr 9, 5:42 PM EDT | Tornado Warning | RAH | Person | 35 min |
| Apr 9, 5:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 46 min |
| Apr 9, 6:03 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Apr 9, 6:21 PM EDT | Special Weather Statement | RAH | Warren | 54 min |
| Apr 9, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 40 min |
| Apr 9, 7:20 PM EDT | Special Weather Statement | RAH | Durham, Granville | 55 min |
| Apr 9, 7:21 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.